Jump to content

TheLuckyLoser: Restarting Lexapro


TheLuckyLoser

Recommended Posts

Hi SA,

 

So I'm feeling like a huge failure because I decided I can't hack it without Lexapro. I started getting off it in the beginning of November. I was on 20 mgs, then went to 10 mg in a week, then 5 mg in 2 weeks with virtually no issues. Then I went to nothing and, oh boy, the rodeo began about 4 days later. December was a month of crying, anxiety, rapid mood swings ( and I mean seriously rapid; like I would cry while heating my lunch up at work then be in a rage for no reason an hour later.) The brain zaps, vertigo, upset stomach, vision problems, etc. were ever-present. So 5 days ago I decided to take 5 mgs of Lexapro. The physical problems disappeared instantly. Now I'm dealing with the rebound depression and anxiety. I took 10 mgs today to try to normalize.

 

I have been doing most of this under my GP's care. She suggested in November that I only go to 10 mgs and hang there until the spring and we can revisit the issue. But weaning was going so well, I thought, hey, let's just go all the way. I haven't called her and told her what I did because I'm hoping to be able to stabilize at 10 mgs and report only good things when I see her.

 

Why did I want off Lex? Same as anyone. I felt better and thought maybe I didn't need it. I gained 25 lbs. Tired of feeling dependent. But I have to be able to function and care for my family and work. My job is somewhat demanding and high profile and can't fall apart everyday. My diagnosis are PTSD, MDD, Anxiety, and Panic Disorder. Hence, the Lexapro.

 

The question I pose to you is this; has anyone had a similar experience and is Lexapro still going to be just as effective? And how long can I reasonably expect to feel awful before I start seeling some equilibrium? I'm trying to ignore the fact that I feel like a huge failure for not seeing the weaning process through. I'm also trying really, really, hard to not monitor every tiny thing my mind and body are feeling. I keep repeating, "It's just myself, talking to myself, about myself." 

 

Thanks for reading and I hope everyone is doing well. If you're not, tell me about that, too. I have over 20 years of experience on this crazy merry-go-round.

 

Link to comment
  • Moderator

Hello, LuckyLoser and welcome to SA.  I'm glad you found your way here to us.

 

You are not a failure.  Whether or not you can get off antidepressants doesn't make you a failure.  And in fact I believe you can get off Lexapro.  Just not the way you were doing it.  You tapered way, way too fast, which many, many people who come here do and which is what motivated them to find their way here.  They--and you--are not failures.

 

SA recommends you taper at a rate of no more than 10% of current dose every four weeks. I started my taper of 20mg Lexapro a year ago and am now at 9mg.  I am doing fine;  not great but okay and functioning.  

 

These links explain some of the protocols followed here at SA:

 

:Brain Remodelling

 

Do not keep jumping around changing dosages trying to seek relief.  Your brain and central nervous system have been destabilized by your rapid taper.  Your brain craves stability

 

The rule of 3KIS: Keep it simple. Keep it slow. Keep it stable.

 

Since you did reasonably well at 5 mg, I suggest you hold at 5 mg Lexapro until your CNS stabilizes, meaning your symptoms are more or less the same every day, without wide swings.  We can talk later about dealing with anxiety and other symptoms.

 

How long will stabilizing take?  It varies from person to person, but it will likely be at least three months, perhaps longer.  This I know is hard to wrap your mind around. How long tapering takes was hard for me.  Settle in for the long haul.  Then you can start a slow taper off the Lexapro.  

 

Your dosage changes are recent, and that increases your chances  a hold will work.  Give it time.  And remember that doctors, however well-meaning, know very little, if anything, about antidepressant withdrawal.

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.   

March 22, 2022: hold at 4.8mg and shift to Imipramine taper

Aug. 5, 2022: shift back to Valium taper.  

Current dose as of Dec. 2, 2022: 2.6mg

Taper is 86% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of Aug. 5: 9.5mg 

Aug. 5, 2022: hold at 9.5 and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Thanks for the thoughtful response, Gridley. I've been reading the info on the site and it's become painfully evident that I tried to taper waaaaaay too fast. No wonder I crashed.

 

The timeframe for relief is definitely daunting. That being said, I felt a little more like myself this afternoon. All I really want meds to do is barely contain my issues, not numb me. I was becoming a zombie and wanted be a real boy again. 

 

I'm really glad I found SA. The worst part of all of this is the feeling of isolation and suffering alone. Knowing there are others feeling the same and even doing better than me give me hope.

Link to comment
  • ChessieCat changed the title to TheLuckyLoser: Restarting Lexapro
  • Moderator Emeritus

Hi TLL and welcome to SA from me too,

 

I also tried to reduce my drug too quickly, which is when I searched online and found SA.  It is definitely "not you".  These drugs change our brain.  It is a physiological dependence (not physical like caffeine or nicotine).  Three weeks after trying to reduce my Pristiq from 100mg to 50mg I was unable to type.  Being a professional typist I knew that something was wrong.  SA had suggested taking additional Pristiq, which I did, and after about 4 hours I was able to type again.  That was back in October 2015.  I've been tapering slowly since then and am now down to 14mg.  About mid 2016 I started feeling less numb and more like my old pre-AD self (25 years of ADs).

 

We ask all members to create a drug signature so we can see your history at a glance.  Please use the following format:

 

A request: Would you summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs. 
  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Link to Account Settings – Create or Edit a signature.

 

Tips for tapering off Lexapro (escitalopram)
 

Rate Symptoms Daily to Check Patterns and Progress

 

Dr Joseph Glenmullen's Withdrawal Symptoms

 

Windows and Waves Pattern of Stabilization

 

Withdrawal Normal Description

 

Stabilising After a Reduction - What Does That Mean?

 

I have found that understanding what is happening is really helping me to stay patient:

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

At times during stabilising and tapering you will most likely experience discomfort of one kind or another.  It is important to learn and use Non-drug techniques to cope during these times if we are going to get through the discomfort and finally get off the drug.

 

This is your own Introduction topic where you can ask questions and journal your progress.
 

Edited by ChessieCat

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment

Thank you, ChessieCat. Hearing that you can increase and then eventually taper the right way gives me enormous hope. Also, those links were great. Like you said, knowing what's happening gives me strength, and until now I have been relying on well meaning but perhaps very misinformed medical professionals. Particularly psychiatrists. 

 

I'm very grateful for finding SA and for the help that has been offered to me so quickly. I started the day in a not so good place but starting to feel better. 

 

I'll put my signature together. Thanks for the formatting info. I like the idea of journaling here. Sometimes just getting it out helps. 

 

Much love to you all from Ohio on this sub- zero evening. 

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy